Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 164, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2005, 10:56 PM CDT for Benson County, Towner County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2005, 10:56 PM CDT (03:56 UTC)
- Expired
- Jul 11, 2005, 12:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Benson County, ND, Towner County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4621 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 22.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 110356
SVRFGF
NDC005-095-110500-
/O.NEW.KFGF.SV.W.0164.050711T0356Z-050711T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1056 PM CDT SUN JUL 10 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA
SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA
* UNTIL MIDNIGHT CDT.
* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 4 MILES EAST OF ESMOND...OR 38 MILES WEST OF
DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BAKER AT 1110 PM
HARLOW AT 1120 PM
YORK AT 1135 PM
LEEDS AT 1140 PM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4836 9983 4787 9981 4809 9922 4840 9922
4839 9899 4871 9899 4871 9949 4837 9948
$$
JA/DM2 follow-up statements
000
WWUS53 KFGF 110440
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1140 PM CDT SUN JUL 10 2005
NDC005-095-110500-
/O.CON.KFGF.SV.W.0164.000000T0000Z-050711T0500Z/
TOWNER ND-BENSON ND-
1140 PM CDT SUN JUL 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
NORTHWESTERN BENSON AND SOUTHERN TOWNER COUNTIES...
AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 8 MILES WEST OF CANDO...OR 33 MILES NORTHWEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CANDO BY 1150 PM CDT...
CONSIDINE BY 1155 PM CDT...
ARNDT...7 MILES SOUTHEAST OF BISBEE AND 9 MILES SOUTHWEST OF
EGELAND BY MIDNIGHT CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEAST NORTH DAKOTA.
LAT...LON 4836 9983 4787 9981 4809 9922 4840 9922
4839 9899 4871 9899 4871 9949 4837 9948
$$
JCA000
WWUS53 KFGF 110458
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1159 PM CDT SUN JUL 10 2005
NDC005-095-110509-
/O.EXP.KFGF.SV.W.0164.000000T0000Z-050711T0500Z/
TOWNER ND-BENSON ND-
1159 PM CDT SUN JUL 10 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON AND
SOUTHERN TOWNER COUNTIES EXPIRED AT MIDNIGHT CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT MIDNIGHT CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEAST NORTH DAKOTA.
LAT...LON 4836 9983 4787 9981 4809 9922 4840 9922
4839 9899 4871 9899 4871 9949 4837 9948
$$
JA/DMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:47 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 10, 9:47 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 947 PM CDT SUN JUL 10 2005 .DISCUSSION... WATER VAPOR LOOP SHOWS UPPER LEVEL RIDGE ROTATING ON SHORE IN CENTRAL CA WITH RIDGE BUILDING ACROSS THE PACIFIC NORTHWEST STATES. MODELS NOT HANDLING THIS PATTERN WELL. BROAD NORTHWEST FLOW ALOFT WAS DOWNSTREAM OVER OVER MT/ID/WY AND SHARPENING TROUGH OVER EASTERN MT/EASTERN WY. WATER VAPOR LOOP ALSO SHOWS SLIGHT DRYING MOVING IN FROM THE SOUTH. NOSE OF UPPER LEVEL JET WAS MOVING INTO WY WHILE A ENTRANCE REGION JET WAS DEPARTING OVER THE SOUTHERN MB/SK BORDER. MID LEVEL TEMPERATURES FALL TONIGHT. ETA MODEL SOUNDINGS INDICATE GOOD CAPPING TEMPERATURES BETWEEN 850 AND 600 HPA. COOLER TEMPERATURES WERE MOVING IN AND RELEASING THE CAP. AREA OBSERVED SOUNDINGS INDICATE VERY WARM LOW LEVEL AIR FROM SOUTHWEST THIS MORNING HAS TURNED TO THE SOUTH THIS AFTERNOON. THE COOLER AIR HAS ALSO AIDED TO RELEASED CAPPING INVERSION. GOOD FRONTAL BOUNDARY WAS ORIENTATED FROM NORTHEAST ND TO SOUTH CENTRAL ND WITH GOOD MOISTURE FLUX CONVERGENCE. LIFTED INDICES WERE LOWEST OVER THE NORTHEAST ZONES. MODEST LOW LEVEL JET FROM THE SOUTH WILL TURN TO THE SOUTHWEST BY MORNING. EXPECT STORM TO SHIFT ACROSS THE FORECAST AREA OVERNIGHT. WILL CHECK ZONES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MON. FLASH FLOOD WATCH DEVILS LAKE BASIN TONIGHT-MONDAY NDZ006>008-014- 015-024. SEVERE THUNDERSTORM WATCH TIL MIDNIGHT FOR DVL LAKE ZONES. NDZ006-007-014-015-024. MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z MON. FLASH FLOOD WATCH KITTSON COUNTY TONIGHT-MONDAY MNZ004. && HOPPES
Hazardous weather outlook, Jul 10, 6:48 AM CDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 AM CDT SUN JUL 10 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111147- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 648 AM CDT SUN JUL 10 2005 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH DAKOTA AND COULD MOVE INTO PORTIONS OF NORTHEAST NORTH DAKOTA AFTER 7PM THIS EVENING. THE FAVORED LOCATION WILL BE OVER THE DEVILS LAKE BASIN AND ADJACENT PORTIONS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. AN APPROACHING COLD FRONT WILL INTERACT WITH MOIST UNSTABLE AIR TO PRODUCE THE STRONG THUNDERSTORMS. AHEAD OF THE FRONT TODAY TEMPERATURES IN 90S WILL COMBINE WITH THE HUMIDITY TO RAISE THE HEAT INDEX TO AROUND 100 LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FROM THE RED RIVER VALLEY EASTWARD ON MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE VOELKER
In the hours before
Special weather statement, Jul 10, 5:17 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 517 PM CDT SUN JUL 10 2005 NDZ006>007-014>015-024-110530- BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND- THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS IN NORTHEAST NORTH DAKOTA THIS WATCH NO LONGER INCLUDES THE FOLLOWING 5 COUNTIES BENSON CAVALIER EDDY RAMSEY TOWNER INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.
Local storm report, Jul 10, 9:28 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
928 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 SE ESMOND 47.99N 99.70W
07/10/2005 0.75 INCH BENSON ND PUBLIC
STRONG ROTATION IN CLOUDS AS THE PASSED OVERHEAD AROUND
640 PM
0745 PM HAIL 3 SSW PERTH 48.67N 99.48W
07/10/2005 0.88 INCH TOWNER ND PUBLIC
&&
MEWENSLocal storm report, Jul 10, 9:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
943 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 5 SSE ESMOND 47.97N 99.72W
07/10/2005 1.75 INCH BENSON ND PUBLIC
&&
MEWENSLocal storm report, Jul 10, 10:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TORNADO 7 NE MINNEWAUKAN 48.14N 99.14W
07/10/2005 RAMSEY ND LAW ENFORCEMENT
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:15 PM CDT | Tornado Warning | FGF | Benson | 28 min |
| Jul 10, 7:48 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 23 min |
| Jul 10, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 61 min |
| Jul 10, 9:05 PM CDT | Tornado Warning | FGF | Benson | 56 min |
| Jul 10, 9:49 PM CDT | Tornado Warning | FGF | Ramsey, Towner | 56 min |
| Jul 10, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 62 min |
| Jul 10, 10:23 PM CDT | Tornado Warning | FGF | Cavalier | 67 min |
| Jul 11, 5:56 AM CDT | Flash Flood Warning | FGF | Walsh | 11 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.